Factorization in the monoid of languages

  • J. L Lassez
  • H. J. Shyr
Contributed Papers
Part of the Lecture Notes in Mathematics book series (LNM, volume 686)


It is shown that the equation Y1Y2=Y3Y4 over Open image in new window U Q where P is the set of irreducible prefix codes and Q is the set of primitive words admits nor-trivial solutions only when Y1=Y3=Q.


Trivial Solution Factor Theorem Empty Word Michigan Math Irreducible Element 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Clifford, A.H. and Preston, G.B., "The Algebraic Theory of Semigroups", Vol. I, II, Amer. Math. Soc., Providence, RI. (1961).Google Scholar
  2. [2]
    Lassez, J.L., A Correspondence on strongly prefix codes, IEEE Transactions on Information Theory, May (1975), 344–345.Google Scholar
  3. [3]
    Lassez, J.L., Prefix codes, trees and automata, Information Sciences 8 (1975), 155–171.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    Lentin, A. and Schutzenberger, M.P., A Combinatorial Problem in the Theory of Free Monoid, in "Combinatorial Mathematics and its Applications" (R.C. Bose and T.A. Dowling, Eds.), North Carolina Press, Chapell Hill, NC. (1967) 128–144.Google Scholar
  5. [5]
    Lyndon, R.C. and Schutzenberger, M.P., The Equation aM=bNcP in a Free Group, Michigan Math. J. 9 (1962), 289–298.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Perrin, D., Codes Conjugues, Information and Control, 20 (1972), 222–231.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Sevrin, L.N., On Subsemigroups of Free Semigroups, Soviet Math. Dokl. (1960) 892–894.Google Scholar
  8. [8]
    Shyr, H.J., Codes and Factor Theorems for Subsets of a Free Monoid, Utilitas Mathematica, Vol3, (1973), 153–159.MathSciNetzbMATHGoogle Scholar
  9. [9]
    Shyr, H.J., Left Cancellative Subsemigroup of a Semigroup, Soochow J. of Math. & Natural Sci., Vol.2, (1976), 25–33.MathSciNetzbMATHGoogle Scholar
  10. [10]
    Wood, D., A Factor Theorem for Subsets of a Free Monoid, Information and Control, 21, (1972), 21–26.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1978

Authors and Affiliations

  • J. L Lassez
    • 1
  • H. J. Shyr
    • 2
  1. 1.Department of Computer ScienceUniversity of MelbourneCanada
  2. 2.Department of MathematicsUniversity of Western OntarioUSA

Personalised recommendations